Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS Birmingham, AL

May 21, 2001Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 7:24 PM CDT for Lauderdale County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 7:24 PM CDT (00:24 UTC)
Expired
May 21, 2001, 8:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lauderdale County, AL

What was reported inside it

TimeReportWhereRemark
May 21, 7:30 PM CDTThunderstorm Wind 50 EKillen, ALA large tree fell on a house in Killen.
May 21, 7:30 PM CDTHail 0.75Killen, ALDime size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220026
SVRBHM
ALC077-220100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN ALABAMA

* UNTIL 800 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FLORENCE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...KILLEN...LEXINGTON AND OTHER LOCATIONS IN EXTREME EASTERN 
LAUDERDALE COUNTY. ADDITIONAL THUNDERSTORMS WILL CONTINUE MOVING 
INTO THE COUNTY AROUND FLORENCE. FLORENCE 911 HAS REPORTED SMALL 
HAIL AND TREES BEING BLOWN DOWN WITH THESE STORMS.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3486 8769 3481 8760 3482 8721 3502 8725

Z

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:08 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 21, 3:08 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
308 PM CDT MON MAY 21 2001

THUNDERSTORMS SHOULD CONTINUE ALONG AN OUTFLOW BOUNDARY ACROSS
CENTRAL AL THIS AFTERNOON, AND SLOWLY DRIFT SOUTHWARD THROUGH THE
EVENING.  A SEVERE THUNDERSTORM WATCH WAS IN EFFECT THIS AFTERNOON
AND I WOULD NOT BE SURPRISED TO SEE IT EXTENDED FOR A TIME LATER IN
THE EVENING FOR AREAS SOUTH OF INTERSTATE 20. ADDITIONAL SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP NEAR THE COLD FRONT THAT WILL BE MOVING
THROUGH LATER, HOWEVER, I EXPECT THE MAIN SEVERE THREAT TO BE WITH
THE BOUNDARY CENTRAL AND SOUTH AL. I WILL CONTINUE WITH CATEGORICAL
POPS EVERYWHERE TONIGHT. THERE MAY BE SOME LINGERING PRECIPITATION
CENTRAL AND SOUTH EARLY IN THE MORNING, THEN MUCH COOLER AND DRIER
AIR WILL FILTER IN.

HSV 059/071 048/075 8100
BHM 064/072 049/076 8300
MGM 068/076 051/081 9500

.BHM...NONE.

In the hours before

Local storm report, May 21, 2:11 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

206 PM     DUNCANVILLE               AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE REPORTED JUST
                                          NORTH OF DUNCANVILLE
                                          ALONG US 82.
Local storm report, May 21, 3:58 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

222 PM     DUNCANVILLE               AL   60 MPH WIND GUST
05/21/01   TUSCALOOSA                     SCATTERED TREES AND POWER
                                          LINES DOWN AROUND
                                          DUNCANVILLE.

240 PM     WEST BLOCTON              AL   60 MPH WIND GUST
05/21/01   BIBB                           A FEW TREES AND POWER
                                          LINES WERE BLOWN DOWN IN
                                          AND AROUND WEST BLOCTON.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:40 PM CDTSevere Thunderstorm WarningBMXLamar35 min
May 21, 11:38 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.